Alert archive / Oregon / High Surf Advisories in 2017

High Surf Advisory 4, NWS Medford, OR

January 22, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 22, 2017, 3:55 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 22, 2017, 10:00 AM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 3:55 AM PST (11:55 UTC)
In effect from
Jan 22, 2017, 10:00 AM PST
Expired
Jan 23, 2017, 10:00 PM PST
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WHUS46 KMFR 221155
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
355 AM PST SUN JAN 22 2017

ORZ021-022-230000-
/O.EXP.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/
/O.NEW.KMFR.SU.Y.0004.170122T1800Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
355 AM PST SUN JAN 22 2017

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
   PST MONDAY...
...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST MONDAY. 

* WAVES AND SURF...BREAKER HEIGHTS WILL BE 25 TO 27 FEET.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* TIMING...SURF WILL INCREASE LATE SUNDAY MORNING...THEN DECREASE
  MONDAY EVENING. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STOCKTON
4 follow-up statements
809 
WHUS46 KMFR 222249
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PST SUN JAN 22 2017

ORZ021-022-231200-
/O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
249 PM PST SUN JAN 22 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY...

* WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 25 FEET.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MAS
102 
WHUS46 KMFR 231030
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
230 AM PST MON JAN 23 2017

ORZ021-022-240000-
/O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
230 AM PST MON JAN 23 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
   EVENING...

* WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 24 FEET.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STOCKTON
325 
WHUS46 KMFR 232354
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
354 PM PST MON JAN 23 2017

ORZ021-022-240600-
/O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
354 PM PST MON JAN 23 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 23 FEET.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MAS
251 
WHUS46 KMFR 240603
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1003 PM PST MON JAN 23 2017



ORZ021-022-240715-
/O.EXP.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1003 PM PST MON JAN 23 2017

...HIGH SURF ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 22, 3:22 AM PST, 33 minutes earlier.

Area forecast discussion, Jan 22, 3:22 AM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
322 AM PST Sun Jan 22 2017

.DISCUSSION...Radar and satellite imagery this morning are
showing an impressive band of clouds and moderate to heavy
precipitation lying along the oncoming frontal boundary. The band
has been accompanied by some isolated lightning strikes as it
moved onshore, but so far none have struck anywhere but over the
open ocean. Gusty winds, and in some places, heavy snow, will
continue this morning until this band passes. As the remnants of
the offshore convection pass through, snow levels may drop
temporarily in some locations, and quick bursts of wet snow are
not out of the question for areas that until now have only seen
rain. Otherwise, most of our passes will see issues due to snow
this morning, along with the high mountains and the Mount Shasta
area, with strong winds along the coast, in the Shasta Valley, and
in the Ashland to Medford portion of the Rogue Valley. Numerous
headlines remain in place for wind and snow across the region, and
these appear to be covering the event well, so no changes have
been made. For more information and details, see the Winter
Weather Message, PDXWSWMFR, and the Weather Message, PDXNPWMFR.

The system bringing us our active weather this morning is in no
hurry to leave us, and will spin around just offshore through
tonight and into Monday, before sliding south along the coastline
and out of our immediate area by Monday night. Once the main line
of wind and precipitation passes this morning, conditions will
gradually improve, but showers and some breezy winds will stick
around until the system exits. Upper level ridging will then build
into our area Tuesday.

Models are showing a weak front attempting to press into the
Pacific Northwest on Wednesday, but indications are that it will
have a rough time once it encounters the high pressure that should
be in control by then.The front will likely die as it passes
onshore. Only the coast should see more than a few hundredths of
an inch of rain, while the rest of the area is only likely to
receive scattered light showers.

The ridge should then return with gusto, and remain in control
through the weekend and into early next week. Skies will
therefore be mostly clear, and overall, daytime temperatures
should see a gradual warming trend with cold overnight lows.
However, as is normal for high pressure this time of year, valley
inversions will be strong, and fog and/or low clouds are likely to
form in many of our local valleys overnight and persist into the
mornings.

&&

.AVIATION...22/12Z TAF Cycle...A strong front is now moving
onshore. This is bringing strong gusty southerly winds and low
level wind shear to the area, including KOTH, KRBG, and KMFR.
Strong winds have also surfaced at KMFR and KLMT with gusts to 35
kt. Areas of MVFR cigs have developed along the coast and are
spreading inland. The higher elevations are seeing IFR conditions
in snow, and LIFR conditions have developed in the Mount Shasta
area. The lower conditions will continue into Sunday morning, but
VFR will return to most areas Sunday afternoon, except for MVFR
cigs in the Mount Shasta area through Sunday evening. There is
also a slight chance of thunderstorms west of I-5 through Sunday
morning, then along the coast and offshore through Sunday night.
Areas of MVFR cigs will return to the coast and west side Sunday
night into Monday morning. -JRS

&&

.MARINE...Updated 130 AM PST Sunday 22 January 2017...A strong
storm is now moving north along 130W and this is bring gale to
storm force winds to the area. The storm will move to the north
later this morning and winds will diminish, but gale force winds
will continue as the weakening storm loops back south offshore
Sunday into Sunday evening. Winds will diminish slightly Sunday
night into Monday, but seas will remain very steep due to the
combination of wind waves and heavy westerly swell through Monday
evening. Winds will diminish Monday night and remain relatively
light through the remainder of the week, but there will be several
rounds of moderate westerly swell, the largest of which will move
through Wednesday night into Thursday. -JRS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for
     ORZ029>031.
     Winter Weather Advisory until 10 AM PST this morning for ORZ027.
     Winter Storm Warning until 10 AM PST this morning for ORZ028.
     High Wind Warning until 7 PM PST this evening for ORZ021-022.
     Wind Advisory until 7 AM PST this morning for ORZ023>025.
     High Surf Warning until 4 AM PST early this morning for
     ORZ021-022.
     High Wind Warning until 7 AM PST this morning for ORZ026.
     Wind Advisory until 7 AM PST this morning for ORZ026.

CA...Winter Storm Warning until 4 PM PST this afternoon for
     CAZ082-083.
     Winter Storm Warning until 4 PM PST this afternoon ABOVE 3000
     FEET for for CAZ080.
     High Wind Warning until 9 AM PST this morning for CAZ081.
     Winter Storm Warning until 4 PM PST this afternoon for CAZ081.
     Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ085.
     Winter Storm Warning until 4 PM PST this afternoon for CAZ085.

Pacific Coastal Waters...Storm Warning until 4 AM PST early this morning for
     PZZ350-356-370-376.
     Gale Warning until 10 PM PST this evening for PZZ350-356-370.
     Hazardous Seas Warning from 10 PM this evening to 10 PM PST
     Monday for PZZ350-356-370-376.
     Gale Warning until 10 PM PST this evening for PZZ376.

BPN/JRS

In the hours before

Local storm report, Jan 22, 2:47 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
247 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     HEAVY SNOW       MOUNT SHASTA            41.32N 122.31W
01/22/2017  E4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SNOW CURRENTLY COMING DOWN AT RATE OF 1 INCH
            PER HOUR.

&&

NWS MEDFORD OR
IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:19 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Klamath, Lake18 hr
Jan 22, 2:30 AM PSTHazardous Seas WarningMFR44 hr
Jan 22, 10:44 AM PSTSpecial Marine WarningMFR31 min
Jan 22, 12:36 PM PSTSpecial Marine WarningMFR39 min

Nearby

High Surf Advisories in Oregon, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.